Alert archive / South Carolina / Freeze Warnings in 2006

Freeze Warning 2, NWS Wilmington, NC

March 4, 20066 counties in South Carolina; Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 4, 2006, 3:21 PM EST for 6 counties in South Carolina; Bladen County, Columbus County, Robeson County, North Carolina. It took effect at Mar 5, 2006, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2006, 3:21 PM EST (20:21 UTC)
In effect from
Mar 5, 2006, 3:00 AM EST
Expired
Mar 5, 2006, 9:00 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KILM 042021
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EST SAT MAR 4 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-050900-
/O.UPG.KILM.FZ.A.0002.060305T0800Z-060305T1400Z/
/O.NEW.KILM.FZ.W.0002.060305T0800Z-060305T1400Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
321 PM EST SAT MAR 4 2006

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF CLEAR SKIES...A DRY AIRMASS AND LIGHT WINDS
WILL ALLOW TEMPERATURES TO DIP BELOW FREEZING IN MOST LOCATIONS
OVERNIGHT. THE ONLY EXCEPTIONS WILL BE AT THE BEACHES...WHERE
TEMPERATURES IN THE MID TO UPPER 30S ARE EXPECTED.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PEOPLE WITH AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO
PROTECT OUTSIDE PLANTS AND VEGETATION FROM FREEZING CONDITIONS.

$$

REK
2 follow-up statements
000 
WWUS72 KILM 050201
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
901 PM EST SAT MAR 4 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051015-
/O.CON.KILM.FZ.W.0002.060305T0800Z-060305T1400Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
901 PM EST SAT MAR 4 2006

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY. 

THE COMBINATION OF CLEAR SKIES...A DRY AIRMASS AND LIGHT WINDS
WILL ALLOW TEMPERATURES TO DIP BELOW FREEZING IN MOST LOCATIONS
OVERNIGHT. THE ONLY EXCEPTIONS WILL BE AT THE BEACHES...WHERE
TEMPERATURES IN THE MID TO UPPER 30S ARE EXPECTED.

A FREEZE WARNING IS ISSUED TO ALERT THE PUBLIC TO THE POTENTIAL
FOR FREEZING TEMPERATURES DURING THE OVERNIGHT AND EARLY MORNING
HOURS. PROTECT OUTSIDE VEGETATION SUCH AS PLANTS AND FLOWERS BY
BRINGING THEM INDOORS. WRAP LARGE PLANTS AND TREES WITH PLASTIC TO
PROTECT THEM FROM THE COLD.

$$

7
000 
WWUS72 KILM 050827
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
327 AM EST SUN MAR 5 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051400-
/O.CON.KILM.FZ.W.0002.000000T0000Z-060305T1400Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
327 AM EST SUN MAR 5 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

TEMPERATURES WILL BE NEAR OR BELOW FREEZING FOR A FEW HOURS EARLY
THIS MORNING ACROSS NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA. TEMPERATURES WILL CLIMB BACK ABOVE FREEZING BY 9 AM EST.

WITH THE START OF THE GROWING SEASON ON MARCH FIRST...FROST
ADVISORIES...FREEZE WATCHES AND FREEZE WARNINGS WILL CONTINUE TO
BE ISSUED AS CONDITIONS WARRANT.

TUNE TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER
INFORMATION.

$$

29

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 4, 3:00 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 4, 3:00 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EST SAT MAR 4 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...HAVE UPGRADED THE FREEZE
WATCH TO A FREEZE WARNING FOR TONIGHT THROUGH SUNDAY MORNING. GFS
AND NAM MOS NUMBERS PRETTY CLOSE THROUGH THE SHORT TERM AND AGREE ON
BELOW FREEZING TEMPS AWAY FROM THE IMMEDIATE COAST. WILL INCLUDE
WORDING TO THAT EFFECT IN THE ZONES AND IN THE WORDING OF THE FREEZE
WARNING. WINDS WILL DECOUPLE TONIGHT AS GRADIENT SLACKENS...AND WITH
DECENT CAA TODAY AND A CONTINUED DRY COLUMN AND CLEAR SKIES
TONIGHT...SEE NO PROBLEM SIPPING BELOW FREEZING MOST LOCATIONS.
CONTINUED BELOW CLIMO TEMPS AND SUNNY SKIES SUNDAY. SYSTEM MOVING
THROUGH SUNDAY NIGHT/MONDAY LOOKS MOISTURE STARVED. PREFER THE NAMS
DEPICTION AND THINK THE GFS IS A LITTLE GENEROUS IN THE MOISTURE
DEPARTMENT CONSIDERING THE DEEP NORTHWESTERLY FLOW. WILL KEEP POPS
FOR THIS EVENT LIMITED TO SLIGHT CHANCE EXCEPT FOR PENDER AND NEW
HANOVER COUNTIES WHICH WILL HAVE SLIGHTLY MORE FAVORABLE DYNAMICS
AND MOISTURE AVAILABILITY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...HIGH PRESSURE BUILDS IN
TUESDAY AND MOVES OFFSHORE WEDNESDAY. LOOKING AT A BIG WARMUP TO
WELL ABOVE CLIMO LEVELS STARTING THURSDAY AND EXTENDING INTO THE
FIRST PART OF THE WEEKEND AS BRISK SOUTHERLY FLOW SETS UP. GFS AND
ECMWF AGREE QUITE WELL ON THIS SCENARIO.

&&

.AVIATION...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
THROUGH SUNDAY AFTERNOON WITH AN EXTREMELY DRY COLUMN. VFR
CONDITIONS WILL PREVAIL THROUGH THIS TIME. A FEW HIGH LEVEL CLOUDS
MAY MOVE ACROSS THE AREA SUNDAY MORNING...WITH NO IMPACT ON AVIATION
CONCERNS.

&&

FIRE WEATHER...RELATIVE HUMIDITIES WILL CONTINUE TO HOVER IN THE 20
TO 25 PERCENT RANGE SUNDAY AFTERNOON. WINDS WILL BE LIGHTER HOWEVER.
FOR THIS REASON...WILL OPT TO DISCONTINUE THE SPS FOR NC COUNTIES
ADDRESSING THREAT. WILL CONTINUE TO HIGHLIGHT IN FWF.

&&

.MARINE...NW FLOW TO CONTINUE THE FIRST FEW PDS AS SFC RIDGE BUILDS
IN. NR SHORE VS OFFSHORE SEAS STILL SHOWING SOME VARIATION PER BUOY
OBS FROM HIGHER WINDS OVERNIGHT. WITH LIGHTER FLOW THAT DIFF SHOULD
ABATE AND MAY NOT NEED TO BE SPELLED OUT IN CWF. LIGHT WINDS
TOMORROW AS SFC PRES PATTERN GETS A BIT MUDDLED AND THEN SOME SW
WINDS AHEAD OF NEXT STORM ON MONDAY. TIGHTER GRAD MAY END UP
NECESSITATING SCEC...TOO EARLY TO TELL. THE SAME CAN BE SAID FOR
TUESDAY BEHIND THE SYSTEM BUT WITH OFFSHORE WINDS. RETURN FLOW KICKS
IN AGAIN ON WEDNESDAY...THIS TIME FOR A LONGER AMOUNT OF TIME BY THE
LOOKS OF IT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WARNING FROM 3 AM TONIGHT UNTIL 9 AM SUNDAY MORNING.
SC...FREEZE WARNING FROM 3 AM TONIGHT UNTIL 9 AM SUNDAY MORNING.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...KREITNER
FIRE WEATHER...
AVIATION...
MARINE...MBB
Hazardous weather outlook, Mar 4, 3:48 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
348 AM EST SAT MAR 4 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-050900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
348 AM EST SAT MAR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

FOR FIRE WEATHER CONCERNS...THE RELATIVE HUMIDITY WILL BE NEAR OR
BELOW CRITICAL RELATIVE HUMIDITY THRESHOLDS THIS AFTERNOON.
FORTUNATELY...WIND SPEEDS ARE FORECAST TO RANGE FROM 5 TO 10 MPH
MOST OF THE DAY WITH A PERIOD OF 10 TO 15 MPH.

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING FOR
COLUMBUS...ROBESON...BLADEN...DILLON...MARLBORO AND DARLINGTON
COUNTIES.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:10 AM ESTFreeze WatchILMDarlington, Dillon, Florence, Marion, Marlboro, Williamsburg6 hr

Nearby

Freeze Warnings in South Carolina, 2006Freeze Warnings in North Carolina, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.